MAUDE Adverse Event Report: ZIMMER GMBH ZNN CMN LAG SCREW, 10.5 MM, 120 MM INCLUDING SET SCREW; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS

ZIMMER GMBH ZNN CMN LAG SCREW, 10.5 MM, 120 MM INCLUDING SET SCREW; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 03/08/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The initial report has been submitted by the manufacturing site from (b)(4).It has now been detected that the zimmer biomet (b)(4) is the legal manufacturer.Therefore this report has been submitted.Therefore, please delete the following report from your system.0001822565-2019-01223-2.The device will not be returned for analysis; however, an investigation of the reported event is in progress.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.X-rays were received and will be reviewed as part of ongoing investigation.The lot number of the device was received.The device history records will be reviewed during investigation.An e-mail requesting the following additional information was sent to the appropriate representatives: was there a surgical delay during the revision surgery? if yes, how long of a delay? can you confirm the surgical side of the patient: (left or right)? did any unanticipated surgical complications occur during the revision? operative notes for initial? listing of all products implanted ¿ item/lot information with applicable implant dates? patient information ¿ name, gender, date of birth or age, height, weight, activity level? did any of the product fall into patient? if yes, were all pieces retrieved? were there any contributing conditions related to the event? (ex: trauma, illness, previous surgery, related non-compliance, patient anatomy)? was the standard surgical technique followed during the previous surgery? is it believed that the device/product has malfunctioned or failed to perform as intended? will the product be available to be sent for investigation? if not, please provide rationale as to why it won¿t be returned.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
It was reported that during implantation, the screw snapped off the t-hand.The teeth of the lag screw where sheered off, making it impossible to re-attach the t-handle to lag screw.Lag screw was extracted through other means.
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay investigation result.Additional and corrected information are filled in the following fields: additional: h2 - h6.Correction: b4 - d10 - g4 - g7 - h10.Dhr review: the device manufacturing quality records indicate that the released components met all requirements to perform as intended.Trend analysis: no trend has been identified.Event description: review of received data: one picture of the lag screw was provided.It can be confirmed that the tabs of the lag screw are completely broken.Device analysis: visual examination: the lag screw was returned for investigation.The visual examination shows that the lag screw cams are sheared off.The sheared off pieces have not been returned.In addition, there are circular marks visible in shaft area of the lag screw.This can be caused during the implantation or while trying to remove the lag screw.Several damage can be observed at the lateral end of the lag screw.The damage most likely occurred during removal with the substituted instrument after the cams fractured.No other deformations or damages can be seen.Review of product documentation: the involved device is intended for treatment.Surgical technique: the correct lag screw placement is described in the zimmer natural nail system ¿ cephalomedullary standard surgical technique.Conclusion: it was reported that the cams of the znn lag screw sheared off during insertion.The lag screw was returned for investigation and based on the visual investigation it can be confirmed that the cams are sheared off.It is assumed that the cams were sheared off during the implantation of the znn nailing system due to an overload on the cams.Possible causes for the overload could be: ¿ unfavorable placement between the instrument and the implant so their contact surface is too small, too high forces will be transmitted on the cams which lead to a fracture of this section.The correct lag screw placement is described in the zimmer natural nail system ¿ cephalomedullary standard surgical technique 97-2493-002-00 rev.9 11/16.¿ pathogenic bone diseases (e.G.Bone tumor) which can affect mechanical properties of the bone (harder/ denser bone substance).This could also lead to higher forces of these sections.However, based on the given information and the results of the investigation, we were not able to identify a specific root cause for this issue.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Please refer to report 0009613350-2019-00805.

Brand Name
ZNN CMN LAG SCREW, 10.5 MM, 120 MM INCLUDING SET SCREW
Common Device Name
ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key9480933
Report Number0009613350-2019-00805
Device Sequence Number11496628
Product Code HSB
UDI-Device Identifier00889024298491
UDI-Public00889024298491
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K091566
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2022
Device Model NumberN/A
Device Catalogue Number47248512010
Device Lot Number2912229
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/27/2019
Supplement Date Received by Manufacturer02/28/2020
Initial Report FDA Received Date12/17/2019
Supplement Report FDA Received Date03/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;